Alert archive / Utah / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 7, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 5, 2013, 5:59 PM MDT for Davis County, Weber County, Utah. It was in force for 76 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2013, 5:59 PM MDT (23:59 UTC)
- Expired
- Jul 5, 2013, 7:15 PM MDT
- In force
- 76 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
Counties Davis County, UT, Weber County, UT
The radar
The Salt Lake City radar (KMTX), 37 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 6:30 PM MDT | TSTM WND GST 72 | 11 Nw Hooper, UT | GREAT SALT LAKE MINERALS GSLM 4212 FT |
| Jul 5, 6:45 PM MDT | TSTM WND GST 65 | 5 Ese Ogden, UT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 4:17 PM MDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 12.0 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -322 J/kg
- Mixed-layer LCL
- 1327 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -86 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
472
WUUS55 KSLC 052359
SVRSLC
UTC011-057-060115-
/O.NEW.KSLC.SV.W.0007.130705T2359Z-130706T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
559 PM MDT FRI JUL 5 2013
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN DAVIS COUNTY IN UTAH
WESTERN WEBER COUNTY IN UTAH
* UNTIL 715 PM MDT
* AT 555 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED 12 MILES WEST OF ANTELOPE
ISLAND STATE PARK...OR 25 MILES WEST OF LAYTON...MOVING EAST AT 35
MPH.
* LOCATIONS IN THE WARNING INCLUDE...
ANTELOPE ISLAND STATE PARK... HOOPER... WEST WARREN... WEST
POINT... SYRACUSE... WARREN... CLINTON... CLEARFIELD... WEST
WEBER... SUNSET... ROY... PLAIN CITY... WEST HAVEN... WILSON AND
RIVERDALE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH
AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
FRIDAY EVENING FOR NORTHERN AND CENTRAL UTAH AND SOUTHWEST WYOMING.
&&
LAT...LON 4120 11183 4116 11188 4102 11182 4100 11184
4098 11242 4107 11250 4132 11225 4137 11190
TIME...MOT...LOC 2359Z 253DEG 29KT 4109 11240
$$
ROGOWSKI1 follow-up statement
569
WWUS55 KSLC 060105
SVSSLC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
705 PM MDT FRI JUL 5 2013
UTC011-057-060115-
/O.EXP.KSLC.SV.W.0007.000000T0000Z-130706T0115Z/
WEBER UT-DAVIS UT-
705 PM MDT FRI JUL 5 2013
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DAVIS AND WESTERN
WEBER COUNTIES WILL EXPIRE AT 715 PM MDT...
THE STORM HAS EXITED THE WARNED AREA. THEREFORE THE WARNING HAS BEEN
ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT
FRIDAY EVENING FOR NORTHERN AND CENTRAL UTAH AND SOUTHWEST WYOMING.
LAT...LON 4120 11183 4116 11188 4102 11182 4100 11184
4098 11242 4107 11250 4132 11225 4137 11190
TIME...MOT...LOC 0105Z 253DEG 29KT 4124 11172
$$
ROGOWSKIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 4:24 PM MDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jul 5, 4:24 PM MDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 424 PM MDT FRI JUL 5 2013 .SYNOPSIS...THE UPPER HIGH CENTER OVER THE DESERT SOUTHWEST WILL REMAIN TO THE SOUTH AND EAST THROUGH THE WEEKEND. A MOIST AND SOMEWHAT UNSTABLE AIRMASS OVER UTAH THROUGH THE WEEKEND WILL DRY BEGINNING EARLY NEXT WEEK. && .DISCUSSION...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS SOUTHERN AND NORTHWESTERN UTAH THIS AFTERNOON. THE SPC MESOSCALE ANALYSIS SHOWS A LINGERING AREA OF CIN ACROSS CENTRAL UTAH AND ALONG THE WASATCH FRONT. IF THIS CIN IS OVERCOME...GOOD DYNAMICS ARE IN PLACE FOR STRONG STORMS TO DEVELOP ACROSS NORTHERN UTAH THIS EVENING. THE SPC MESOSCALE ANALYSIS SHOWS AN AREA IN EXCESS OF 1000 J/KG OF CAPE ACROSS NORTHERN UTAH...AS WELL AS 40 KNOTS OF EFFECTIVE BULK SHEAR AND OVER AN INCH OF PW. MODELS SHOW ENERGY ASSOCIATED WITH A DISTURBANCE MOVING INTO THE PACIFIC NORTHWEST CROSSING THROUGH NORTHERN UTAH THIS EVENING. SUSPECT THAT THIS WILL CAUSE CONVECTION TO CONTINUE INTO THE EVENING AND OVERNIGHT. THERE IS THE POTENTIAL FOR STRONG WINDS AND LARGE HAIL WITH THESE STORMS...AS WELL AS HEAVY RAIN. ACROSS SOUTHERN UTAH...CONVECTION IS MORE DIURNAL IN NATURE...AND WILL END THIS EVENING WITH THE LOSS OF DAYTIME HEATING. MOISTURE WILL REMAIN IN PLACE OVER THE FORECAST AREA THROUGH THE WEEKEND. HOWEVER...AS HIGH PRESSURE EXPANDS NORTH AND WEST EARLY NEXT WEEK...A DRYING TREND WILL BEGIN MONDAY AND TUESDAY. MODELS SUGGEST THAT MOISTURE WILL RETURN TO THE FORECAST AREA LATE NEXT WEEK. && .AVIATION...MAIN CONCERN DURING THE TAF PERIOD AT THE SLC TERMINAL IS THE THREAT OF CONVECTION. WATCHING DEVELOPMENT ACROSS EASTERN NEVADA AND FAR WESTERN UTAH AT THIS TIME. SHOULD THE CONVECTION EVOLVE AS EXPECTED...THERE IS A 50 PERCENT CHANCE OF GUSTY/ERRATIC OUTFLOW WINDS AND A 20 PERCENT CHANCE OF A THUNDERSTORM IMPACTING THE TERMINAL AFTER 00Z. OTHERWISE OUTSIDE OF CONVECTION...NORTH WINDS WILL SWITCH TO THE SOUTHEAST DRAINAGE OVERNIGHT. && .FIRE WEATHER...THE FIRE DISTRICT WILL REMAIN OVER WEAK HIGH PRESSURE THROUGH THE WEEKEND WITH A GOOD DEAL OF EMBEDDED MOISTURE. ENOUGH INSTABILITY WILL REMAIN IN PLACE FOR SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS...WITH SOME ACTIVITY LINGERING INTO THE OVERNIGHT HOURS. WETTING RAINS ARE POSSIBLE WITH ANY STORMS THAT DEVELOP. A DRIER AIR MASS WILL MOVE IN FOR THE EARLY TO MIDDLE PART OF NEXT WEEK AS HIGH PRESSURE STRENGTHENS...DECREASING THE THREAT OF SHOWERS AND THUNDERSTORMS. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && PUBLIC...HOSENFELD FIRE WEATHER...TRAPHAGAN AVIATION...ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jul 5, 6:00 AM MDT, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 600 AM MDT FRI JUL 5 2013 UTZ001>016-019>021-517-518-WYZ021-061200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 600 AM MDT FRI JUL 5 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL LINGERING OVER THE EASTERN PORTION OF THE OUTLOOK AREA EARLY THIS MORNING. SHOWERS AND THUNDERSTORMS SHOULD APPEAR ONCE AGAIN ACROSS MAINLY WESTERN AND NORTHERN UTAH AGAIN LATE THIS AFTERNOON...AND ON THROUGH THE OVERNIGHT HOURS. LOCALLY HEAVY RAIN WILL ACCOMPANY THE THUNDERSTORM ACTIVITY TONIGHT. TEMPERATURES ACROSS THE OUTLOOK AREA WILL BE COOLER TODAY ALTHOUGH TRIPLE DIGIT READINGS ARE STILL EXPECTED ACROSS THE FAR SOUTH AND SOUTHEAST. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN SCATTERED ACROSS THE OUTLOOK AREA THIS WEEKEND. DRIER AIR WILL MOVE THROUGH MUCH OF THE GREAT BASIN EARLY NEXT WEEK. THIS DRIER AIR WILL WILL BRING A NOTABLE DECREASE IN SHOWER AND THUNDERSTORM ACTIVITY THROUGH MIDWEEK. TEMPERATURE WILL ALSO CLIMB AGAIN ACROSS THE OUTLOOK AREA...WITH MANY LOCATIONS RETURN TO THE TRIPLE-DIGITS BY THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
In the hours before
Local storm report, Jul 5, 12:55 PM MDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1255 PM MDT FRI JUL 05 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM FLASH FLOOD 1 W ALTA 40.58N 111.64W
07/05/2013 SALT LAKE UT DEPT OF HIGHWAYS
SEVERAL ROCK AND MUDSLIDES OCCURED IN LITTLE COTTONWOOD
CANYON OVERNIGHT DUE TO HEAVY RAINFALL.
ROCK...DIRT...SHRUBBERY...TREES AND WATER PASSED OVER THE
ROADWAY FROM THE ENTRANCE OF SNOWBIRD SKI RESORT TO THE
MOUTH OF THE CANYON. LITTLE COTTONWOOD CANYON ROAD CLOSED
FOR GREATER THAN 12 HOURS FOR CLEANUP.
&&
ROGOWSKISpecial weather statement, Jul 5, 5:30 PM MDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 530 PM MDT FRI JUL 5 2013 UTZ002-003-005-060045- GREAT SALT LAKE DESERT AND MOUNTAINS UT-NORTHERN WASATCH FRONT UT-SALT LAKE AND TOOELE VALLEYS UT- 530 PM MDT FRI JUL 5 2013 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DAVIS...SOUTHWESTERN WEBER...NORTHWESTERN SALT LAKE...SOUTHEASTERN BOX ELDER AND NORTHEASTERN TOOELE COUNTIES UNTIL 645 PM MDT... AT 522 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS WEST OF THE GREAT SALT LAKE...MOVING EAST TOWARD THE GREAT SALT LAKE. WIND GUSTS OF 40 TO 55 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH VERY FREQUENT DANGEROUS LIGHTNING! BOATERS SHOULD SEEK SAFETY OF SHORE IMMEDIATELY! * LOCATIONS IMPACTED INCLUDE... NORTHEASTERN TOOELE COUNTY... NORTHWESTERN SALT LAKE COUNTY... WESTERN DAVIS COUNTY... SOUTHEASTERN BOX ELDER COUNTY... SOUTHWESTERN WEBER COUNTY... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 4139 11214 4078 11199 4080 11330 4119 11342 TIME...MOT...LOC 2329Z 180DEG 0KT 4037 11287 ROGOWSKI
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 9:05 PM MDT | Special Weather Statement | SLC | Box Elder | 55 min |
| Jul 4, 10:47 PM MDT | Special Weather Statement | SLC | Box Elder, Tooele | 58 min |
| Jul 4, 11:04 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 41 min |
| Jul 5, 12:03 AM MDT | Flash Flood Warning | SLC | Juab, Millard | 3 hr |
| Jul 5, 12:05 AM MDT | Special Weather Statement | SLC | Davis, Salt Lake, Weber | 55 min |
| Jul 5, 4:41 PM MDT | Severe Thunderstorm Warning | SLC | Kane, San Juan | 49 min |
| Jul 5, 4:42 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 78 min |
| Jul 5, 4:56 PM MDT | Flash Flood Warning | SLC | Kane | 3 hr |
| Jul 5, 5:24 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Utah | 96 min |
| Jul 5, 5:30 PM MDT | Special Weather Statement | SLC | Davis | 75 min |
| Jul 5, 5:45 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Tooele | 75 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.